Health QuestionsCategory: TreatmentsAm I manic? Need help.
ilenek asked 3 years ago

Hi,
 
I am having what I think is a very atypical reaction to Trileptal and would greatly appreciate any feedback. When I first started taking it I noticed it gave me a lot of “energy.” This was great as I was able to return to a reasonably productive lifestyle. Then things started to change. I noticed that I no longer felt physically energetic, but instead started to feel very anxious and was unable to concentrate. Then suddenly I developed a major obsession with my pdoc that has resulted in my thinking about him constantly. And not in a platonic way. That’s a story for another board, but I can’t help but think that the Trileptal has had a lot to do with this. I have never had a full blown manic attack before, so I have no idea what is happening. I do have obsessive tendencies, but this is extremely out of character for me. All I care about is feeling good and all else has gone to hell. I have no idea about whether all of these “feelings” would have surfaced anyway, or if this situation has come about as a result of an adverse reaction to the Trileptal. I see my pdoc tomorrow and plan to discuss this with him, but he feels my erotic transference is simply a resistance to treatment and has nothing to do with the medication. I’m sorry if this isn’t making much sense, but any insight would be welcome.
 
Ilene

3 Answers
gretl answered 3 years ago

Re: Am I manic? Need help.
Hmmm.  It’s not impossible, but I don’t think I’ve heard (yet) of anyone having a paradoxical reaction like this to Trileptal.  Especially several months down the road.  I’d be more inclined to think it’s not enough mood stabilizer, or that the fish oil is making you manic (this happened to me.)

birdie answered 3 years ago

Re: Am I manic? Need help.
Quote from ilenek on 14. Sep 2006 at 20:46:

Hi,
but this is extremely out of character for me.
Ilene

 
When I first started takeing Trileptal I craved sex and alcohol and cigarettes (all of which is totally out of charachter for me).  It went away after not too long, and now Trileptal is helping me a lot.  
 
So, I don’t know.  I wouldn’t have thought about it, except that you used the phrase “out of charachter”.  For me, I certainly would not have considered that as “manic”.  
 
(I have a post around here somewhere when that was happening)

ilenek answered 3 years ago

Re: Am I manic? Need help.
Thanks guys. I am going to stick with it for now, but I’ve noticed in recent days that I’ve also been more and more depressed. I know Trileptal isn’t a great med for depression, but I’ve also read that some physicians think that if you can stop the cycling, you’ll stop the depression. I may increase the dose and/or add an AD. My doctor is on vacation for two weeks, so I’ll have to wait until he gets back to discuss it with him.

ilenek asked 3 years ago

Hi,
 
I am having what I think is a very atypical reaction to Trileptal and would greatly appreciate any feedback. When I first started taking it I noticed it gave me a lot of “energy.” This was great as I was able to return to a reasonably productive lifestyle. Then things started to change. I noticed that I no longer felt physically energetic, but instead started to feel very anxious and was unable to concentrate. Then suddenly I developed a major obsession with my pdoc that has resulted in my thinking about him constantly. And not in a platonic way. That’s a story for another board, but I can’t help but think that the Trileptal has had a lot to do with this. I have never had a full blown manic attack before, so I have no idea what is happening. I do have obsessive tendencies, but this is extremely out of character for me. All I care about is feeling good and all else has gone to hell. I have no idea about whether all of these “feelings” would have surfaced anyway, or if this situation has come about as a result of an adverse reaction to the Trileptal. I see my pdoc tomorrow and plan to discuss this with him, but he feels my erotic transference is simply a resistance to treatment and has nothing to do with the medication. I’m sorry if this isn’t making much sense, but any insight would be welcome.
 
Ilene

3 Answers
gretl answered 3 years ago

Re: Am I manic? Need help.
Hmmm.  It’s not impossible, but I don’t think I’ve heard (yet) of anyone having a paradoxical reaction like this to Trileptal.  Especially several months down the road.  I’d be more inclined to think it’s not enough mood stabilizer, or that the fish oil is making you manic (this happened to me.)

birdie answered 3 years ago

Re: Am I manic? Need help.
Quote from ilenek on 14. Sep 2006 at 20:46:

Hi,
but this is extremely out of character for me.
Ilene

 
When I first started takeing Trileptal I craved sex and alcohol and cigarettes (all of which is totally out of charachter for me).  It went away after not too long, and now Trileptal is helping me a lot.  
 
So, I don’t know.  I wouldn’t have thought about it, except that you used the phrase “out of charachter”.  For me, I certainly would not have considered that as “manic”.  
 
(I have a post around here somewhere when that was happening)

ilenek answered 3 years ago

Re: Am I manic? Need help.
Thanks guys. I am going to stick with it for now, but I’ve noticed in recent days that I’ve also been more and more depressed. I know Trileptal isn’t a great med for depression, but I’ve also read that some physicians think that if you can stop the cycling, you’ll stop the depression. I may increase the dose and/or add an AD. My doctor is on vacation for two weeks, so I’ll have to wait until he gets back to discuss it with him.